Wyoming, 2008

Avalanche in Wyoming, January 12, 2008

January 12, 2008 · NWS RIW · 1 event in 1 county or zone

Three men were killed near Cottonwood Lake when an avalanche enveloped them and their snowmobiles. The slide was estimated to have been one-half mile long, 400 yards wide at the bottom, and covered about 10 acres at an average depth of 10 feet in the runout zone.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Three men were killed near Cottonwood Lake when an avalanche enveloped them and their snowmobiles. The slide was estimated to have been one-half mile long, 400 yards wide at the bottom, and covered about 10 acres at an average depth of 10 feet in the runout zone. The snow was powerful enough to uproot or snap trees that were two feet in diameter. The strength of the slide allowed it to push across an open meadow and then uphill before slowing to a stop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 12, 3:09 AM MST, 10 hours 21 minutes earlier.

Area forecast discussion, Jan 12, 3:09 AM MST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
309 AM MST SAT JAN 12 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
WITH THE EXCEPTION OF SOME SPOTTY LIGHT SNOW LINGERING IN FAR
WESTERN WYOMING...NAMELY JAC WHERE VSBY IS DOWN TO A MILE IN LIGHT
SNOW UNDERNEATH AN ISOLATED SNOW SHOWER AND ON TETON PASS WHERE
THE WEB CAM IS INDICATING ONGOING SNOWFALL...AND 4SM -SN AT
AFO...SNOWFALL IS WINDING DOWN IN WESTERN WY AND SHOULD CONTINUE
TO DISSIPATE FOR THE NEXT COUPLE OF HOURS. THE ACTION HAS SHIFTED
TO AREAS EAST OF THE DIVIDE IN NORTHERN WY WHERE WEAK INSTABILITY
AND FAVORABLE NORTHWEST FLOW IS PRODUCING LIGHT SNOW IN ASSOCIATION
WITH A WEAK VORT LOBE. THERE IS ANOTHER UPSTREAM VORT LOBE NOW
ENTERING WESTERN IDAHO WHICH WILL CONTINUE THE LIGHT SNOWFALL IN
WESTERN WY AND IN THE BIG HORN MTNS TODAY WITH THIS FEATURE
TRACKING EAST ACROSS CENTRAL WY AROUND 18Z. ANY ADDITIONAL
SNOWFALL...HOWEVER...WILL BE WEAKER AS THE AIRMASS STABILIZES. THE
NEXT WELL DEVELOPED BAROCLINIC LEAF WITH THE DRY AIR BEHIND IT
HAVING PROGRESSED TO 130W WILL BE TRACKING EAST NORTHEAST INTO
CANADA WITH THE TRAILING VORT LOBE TRACKING ACROSS WESTERN WY LATE
TONIGHT. THIS NEXT FEATURE WILL CONTINUE THE THREAT OF LIGHT SNOW
ACROSS WESTERN WY AND THE BIG HORN MTNS TONIGHT...GRADUALLY
TAPERING OFF BY LATE SUNDAY. AMOUNTS WILL BE LIGHT HOWEVER. OTHERWISE...THE
AIRMASS WILL CONTINUE TO STABILIZE AND INVERSIONS WILL BECOME
ESTABLISHED WITH SURFACE HIGH PRESSURE BUILDING INTO THE AREA.
MONDAY MORNING. TEMPS BETWEEN ZERO AND 10 BELOW WILL BE COMMON IN
TRAPPED SNOW COVERED CENTRAL BASINS ALONG WITH SOME 15 BELOW
READINGS IN THE UPPER GREEN RIVER BASIN. THE NEXT UPSTREAM SYSTEM
NOW TRACKING EAST ACROSS 175 WEST WILL TRACK EAST AND WILL LIKELY
INCREASE SNOWFALL OUT WEST BY MONDAY NIGHT AS THE NW FLOW BECOMES
MORE DIFFLUENT. THIS SYSTEM WILL BE TRACKING RATHER SWIFTLY SO ANY
SNOWFALL SHOULD BE OF RELATIVELY SHORT DURATION. THE ECMWF STILL
ADVERTISES MORE OF A SPLIT FLOW WITH THE GFS SLIGHTLY FASTER AND
FARTHER NORTH. INCREASED POPS FAIRLY CONSERVATIVELY FOR NOW FOR
MON NT IN NW WY BASED ON UNCERTAINTY OF THIS SYSTEM. WITH THE
GRADIENT TIGHTENING HAVE INCREASED SOUTHWEST WINDS IN THE SOUTHERN
WIND CORRIDOR FROM THE GREEN MOUNTAINS TO CPR WITH GUSTS OF UP TO
45 MPH FOR MONDAY NIGHT. THE SURFACE PRESSURE GRADIENT IS PROGGED
TO BE 17MB BETWEEN RKS AND GCC BY 12Z TUE SO FUTURE WIND HILITES
ARE A STRONG POSSIBILITY FOR THIS AREA DURING THIS TIME FRAME. ALSO
700MB WINDS OF 45 KTS ARE PROGGED BY THE NAM TO OCCUR JUST EAST OF
CPR. WEST SOUTHWEST WINDS SHOULD GUST TO OVER 50 MPH ON THE SLOPES
EAST OF THE DIVIDE INCLUDING CHIEF JOSEPH AS THERE WILL BE A
MOUNTAIN TOP INVERSION MONDAY NT. THE WINDS IN THE CODY FOOTHILLS
ALSO NEED TO BE WATCHED MONDAY AS A NNW FLOW JUST ABOVE MTN TOP
LEVEL ALMOST PARALLEL TO THE MOUNTAIN RANGES COMPRESSES THE
STRONG GRADIENT WIND DOWN TOWARD THE FOOTHILLS BUT FOR NOW DO NOT
HAVE THE WINDS MUCH STRONGER THAN 20 KNOTS THERE.

.LONG TERM...TUESDAY THROUGH SATURDAY
MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT WITH PATTERN CHANGE
NEXT WEEK...WITH A LARGE AMPLITUDE RIDGE ALONG 130W...AND A LONGWAVE
TROUGH ACROSS MOST OF THE NATION.  A STRONG TROUGH AND ASSOCIATED
COLD FRONT WILL PUSH THROUGH THE AREA ON TUESDAY.  THE 00Z GFS STILL
KEEPS THE BULK OF THE ENERGY WITH THIS TROUGH ACROSS THE NORTHERN
ROCKIES SLIDING INTO THE NORTHERN PLAINS...WHILE THE 00Z ECMWF
SPLITS THE TROUGH...WITH SOME ENERGY SLIDING TO THE NORTH...SIMILAR
TO THE GFS...BUT WITH SOME ENERGY DIVING SOUTH SOUTHEAST INTO THE
FOUR CORNERS AREA.  THE GFS SOLUTION WOULD BE WINDIER...WITH LESS
SNOW ACROSS THE WEST THAN THE ECMWF SOLUTION...BUT BOTH SHOULD
RESULT IN A ONLY A QUICK SHOT AT SOME SNOW...WITH EVEN THE LOWER
ELEVATIONS EAST OF THE DIVIDE POSSIBLY SEEING SOME SNOW...AS THE
COLD FRONT PUSHES SOUTH ACROSS THE AREA TUESDAY/TUESDAY EVENING.
HAVE LEANED TOWARD THE GFS SOLUTION FOR NOW.  AFTER THIS INITIAL
TROUGH PUSHES THROUGH...A STRONG NORTH NORTHWEST FLOW WILL PREVAIL
ACROSS THE FORECAST AREA FOR THE REMAINDER OF THE EXTENDED.  THIS
WILL RESULT IN A FEW QUICK MOVING CLIPPER SYSTEMS...WHICH WILL BRING
REINFORCING SHOTS OF CANADIAN AIR...AND SOME MAINLY OROGRAPHIC
SNOW...ESPECIALLY ACROSS THE NORTHERN MOUNTAINS. THE BEST SHOT AT
SNOW...CURRENTLY APPEARS TO BE IN THE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT TIME FRAME...WITH THE BIGHORN MOUNTAINS RECEIVING THE
MOST SNOW IN THIS PATTERN.  TEMPERATURES FOR THE EXTENDED WILL
REMAIN BELOW AVERAGE...WITH THE COLDEST AIR EXPECTED WEDNESDAY AND
THURSDAY.

&&

.AVIATION...
ISOLATED TO SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS THE
WESTERN MOUNTAINS AND FAR WESTERN VALLEYS THIS MORNING...INCLUDING
KJAC...BEFORE A BREAK IN THE ACTION IS EXPECTED FOR THE
AFTERNOON...BEFORE THE NEXT SYSTEM BRINGS MORE SNOW SHOWERS BACK
INTO WESTERN WYOMING TONIGHT. SCATTERED SNOW SHOWERS ARE EXPECTED
TO CONTINUE FOR MOST OF THE DAY ACROSS THE BIGHORN MOUNTAINS AND
ADJACENT LOWER ELEVATIONS. BRIEF IFR CONDITIONS CAN BE EXPECTED IN
THESE SHOWERS. SOME PATCHY FOG/LOW CLOUDS ALSO COULD OCCUR ACROSS THE
UPPER GREEN RIVER BASIN THIS MORNING...INCLUDING KPNA. THE REST OF
THE AREA SHOULD BE VFR THROUGH 06Z TONIGHT.

&&

.FIRE WEATHER...
LIGHT SNOWFALL WILL CONTINUE IN WESTERN WY AND IN THE BIG HORN
MTNS THROUGH SUNDAY MORNING AND THEN WILL GRADUALLY TAPER OFF.
THE LIGHT SNOWFALL IN THE NORTHERN BIG HORN BASIN SHOULD BE OVER
BEFORE NOON TODAY. THE AIRMASS WILL BEGIN TO STABILIZE ALONG WITH
INVERSIONS BECOMING WELL ESTABLISHED BY MONDAY AS SURFACE HIGH
PRESSURE BUILDS INTO THE AREA. WEST SOUTHWEST WINDS WILL INCREASE
SIGNIFICANTLY OVER THE EAST SLOPES OF THE MOUNTAINS AS WELL AS
ACROSS THE SOUTHERN WIND CORRIDOR MONDAY NIGHT AS THE PRESSURE
GRADIENT TIGHTENS SIGNIFICANTLY AHEAD OF THE NEXT QUICK MOVING
ROBUST PACIFIC SYSTEM TRACKING EAST SOUTHEAST FROM SOUTHERN BC.
THIS WEATHER FEATURE WILL BRING A QUICK SHOT OF ACCUMULATING
SNOWFALL TO NORTHWEST WY MONDAY NIGHT INTO TUESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...WM
AVIATION...WM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jan 12, 5:00 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SAT JAN 12 2008

WYZ001>020-022>030-131200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SAT JAN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SNOWFALL ACCUMULATIONS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Salt River & Wyoming Ranges

When
January 12, 1:30 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Deaths
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Salt River & Wyoming Ranges2008-01-1255MaleOutside/Open AreasDirect
Avalanche, Salt River & Wyoming Ranges2008-01-1251MaleOutside/Open AreasDirect
Avalanche, Salt River & Wyoming Ranges2008-01-1242MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65482.